Indiana, 2022

Flash Flooding in Indiana, August 29 to 30, 2022

August 29 to 30, 2022 · NWS IND · 2 events in 2 counties and zones

An upper trough and associated cold front slowly approached central Indiana, focusing the transport of deep moisture into the region. Several rounds of strong thunderstorms impacted much of the area from late afternoon on the 29th into the early morning of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An upper trough and associated cold front slowly approached central Indiana, focusing the transport of deep moisture into the region. Several rounds of strong thunderstorms impacted much of the area from late afternoon on the 29th into the early morning of the 30th. Mean tropospheric wind as low as 15 knots promoted slow storm motion, which led to locally heavy 1-day rainfall totals and isolated flash flooding from near Terre Haute to the Indianapolis Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 29, 8:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 29, 8:32 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
932 PM EDT Mon Aug 29 2022

.Forecast Update...
Issued at 931 PM EDT Mon Aug 29 2022

Surface analysis this evening shows a trough of low pressure
stretching from Lake Michigan across IL to eastern MO. GOES16 shows
many areas of convection ahead of this trough stretching from the
eastern Great Lakes across Indiana  to southern MO and the southern
plains. Water vapor showed a plume of moisture in place across
Central Indiana, ahead of the upper trough in place over the upper
midwest. A warm and humid air mass remained in place across Central
Indiana with dew points lingering near 70. Radar shows scattered
convection across the area. Some storms to the east were remnants
from early daytime heating storms while newer development to the
west was associated with the approaching upper trough.

HRRR continues to suggest that scattered convection along and ahead
of the approaching surface trough will continue to push across
Central Indiana overnight. Forecast soundings overnight remain
rather saturation, with dry air arriving only late in the night from
the northwest in the wake of the passing trough axis. Thus expect
the ongoing scattered showers and storms to continue to make
progress across Central Indiana overnight. SPC mesoanalysis page
suggests some CIN in place across the area and the severe threat
appears to be limited, but heavy rain and frequent lightning will
still be expected with any storms. Thus have used high pops
overnight, particularly in the 10pm - 3am window as best forcing
should pass during that period. As dry air arrives late tonight,
ramping pops lower from NW toward the SE.  Minimal temperature
advection is expected overnight, thus lows around 70 appear on the
mark and only minor adjustments were made for that.

&&

.Short Term...(This evening through Tuesday night)
Issued at 250 PM EDT Mon Aug 29 2022

Highlights:

-2 rounds of strong to severe storms, first round this afternoon
north of Indy, second late this evening across central Indiana.

-Damaging winds primary threat, especially towards Lafayette.

This Afternoon and Tonight.

This discussion will mostly be focused on the larger scale pattern
for the storm potential this evening.  For finer scale details, see
Meso-discussion above.

A seasonably strong upper level trough continues to slowly push to
the east across the Upper Great Lakes Region with a 250mb jet
approaching 100kts. This strong jet combined with CAPE values well
over 3500 J/kg have allowed for storms to initiate across northern
Illinois.  This complex will be the first potential for strong to
severe thunderstorms across central Indiana as it pushes to the east
and south.  Further to the south, isolated to scattered showers have
formed north of the Ohio River where a remnant frontal boundary
along an axis of convergent air in the mid levels is creating an
environment favorable for these weak and scattered showers.

Going into later this afternoon expect that the first complex may
skirt the northern counties as the cold pool strengthens and the
complex begins a southern turn. As these storms move south they will
be exiting the area of highest instability and moving into a weakly
sheared environment which will lead to a gradual weakening but will
depend on the strength of the cold pool.  A second round of storms
is then expected to initiate late this evening and move into central
Indiana during the early overnight hours.  Confidence in the
strength and southern extent of the complex remains low with a lot
of uncertainty as to how much time for recovery there will be
across northern Illinois.  Do think that the area near Lafayette
remains where the highest potential for damaging wind gusts will be.

The severe threat will lessen later into the overnight hours as the
loss of heating combined with weaker shear will limit the
maintenance potential for any storm complex.  Do think that periods
of heavy rain and perhaps training of showers and storms may
continue well into the night causing isolated flooding problems.
Rain chances will then come to an end by sunrise as the moisture
transfer becomes cut off by the advancing trough. Can't rule out
some patchy fog towards daybreak with the abundant moisture, but the
lack of clearing and winds around 5-10 mph will limit fog coverage.

Tomorrow and Tomorrow Night.

The aftermath of the system tonight will bring a return to dry and
pleasant conditions across central Indiana.  Surface high pressure
will quickly build in across the area during the afternoon hours
with CAA aloft in the presence of northwesterly flow. Dew points
will crash into the low to mid 50s by mid afternoon which will then
allow for cooler temperatures tomorrow night.

&&

.Long Term...(Wednesday through Monday)
Issued at 250 PM EDT Mon Aug 29 2022

Upper troughing across the northeast with upper ridging out west
will result in predominantly NW flow through the long term period.
At the surface, high pressure is likely to dominate until the
weekend, providing pleasant weather with large scale subsidence
dropping dewpoints into the low 50s. Look for an upper shortwave to
approach the area late week. Precipitation is unlikely with surface
high pressure keeping the low levels dry, but an increase in cloud
cover is expected.

By the weekend, temperatures will warm up as upper ridging builds
across the region. In addition, winds should become more southerly
with the surface high moving east of the area Friday. Increasing
moisture due to southerly flow and daytime heating may lead to a few
pop up showers and storms, but confidence is very low this far out.
Ensemble guidance show an inverted trough across the southeast
moving north closer to southern portions of the CWA around Sunday.
If the trough can make it far enough north then rain chances will
need to be slightly increased. Confidence in this scenario is low at
this time as most ensembles keep it south of central Indiana.

Expect below average temperatures to begin the period. Southerly
flow and a building upper ridge should allow temperatures to climb
into the upper 80s by the weekend.

&&

.Aviation...(00Z TAF Issuance)
Issued at 624 PM EDT Mon Aug 29 2022

Impacts:

* VFR Conditions will be expected for much of the TAF period.
* Storms possible early this evening and again overnight which may
  produce brief MVFR/IFR conditions.
* VFR conditions return on Tuesday.

Discussion:

Ongoing convection near IND and HUF is expected to diminish and
drift farther south near the TAF sites over the next 60-90 minutes
as the convection remains more outflow dominate.

New convection is anticipated late this evening and overnight as the
upper trough axis approaches Central Indiana from the west. HRRR
suggests development after 03Z and is suggested to pass through
about 11Z. Thus have used a prevailing SHRA with temps groups for
thunder as the dynamics are expected to pass.

Forecast soundings show dry air and subsidence arriving in the wake
of the convection as the flow become northwesterly due to high
pressure building across the plains states.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Puma
Short Term...White/Melo
Long Term...Melo
Aviation...Puma
Hazardous weather outlook, Aug 29, 8:44 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
944 PM EDT Mon Aug 29 2022

INZ021-028>031-035>049-051>057-060>065-067>072-310145-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
944 PM EDT Mon Aug 29 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered thunderstorms can be expected much of the night. A few
storms may become severe with damaging winds, heavy rainfall, and
localized flooding the primary threats. Isolated large hail cannot
be ruled out as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding
observed overnight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 29, 4:16 PM EST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
516 PM EDT Mon Aug 29 2022

INZ036>042-046>049-292200-
Randolph IN-Montgomery IN-Tipton IN-Henry IN-Hendricks IN-Madison IN-
Boone IN-Delaware IN-Hancock IN-Hamilton IN-Marion IN-
516 PM EDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of Madison, northern
Hancock, Delaware, northwestern Randolph, northeastern Hendricks,
northern Henry, northern Marion, Boone, Hamilton, southeastern Tipton
and east central Montgomery Counties through 600 PM EDT...

At 515 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Matthews to 6 miles northwest of
Noblesville to 11 miles east of Crawfordsville. Movement was
southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph. Strong winds will occur as much as
         10 to 15 minutes ahead of the arrival of the rain and
         storms.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Noblesville around 520 PM EDT.
  Fishers and Lebanon around 530 PM EDT.
  Muncie around 535 PM EDT.

Other locations in the path of these storms include Brownsburg,
Zionsville, Speedway and Winchester.

This includes the following highways...
 Interstate 65 between mile markers 116 and 144.
 Interstate 69 between mile markers 200 and 252.
 Interstate 74 between mile markers 38 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and east central Indiana.

&&

LAT...LON 3989 8553 3977 8645 4006 8685 4015 8618
      4038 8562 4038 8549 4019 8481
TIME...MOT...LOC 2115Z 294DEG 37KT 4034 8559 4013 8611 4005 8669

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ryan
Special weather statement, Aug 29, 5:45 PM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
645 PM EDT Mon Aug 29 2022

INZ042-047>049-054>057-063>065-292315-
Rush IN-Johnson IN-Brown IN-Randolph IN-Morgan IN-Decatur IN-
Bartholomew IN-Henry IN-Shelby IN-Hancock IN-Marion IN-
645 PM EDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of Shelby, southeastern
Hancock, Rush, southern Randolph, southeastern Morgan, northern
Decatur, northeastern Brown, Johnson, northwestern Bartholomew,
southern Henry and southeastern Marion Counties through 715 PM EDT...

At 645 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Winchester to near Franklin.
Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of Shelby,
southeastern Hancock, Rush, southern Randolph, southeastern Morgan,
northern Decatur, northeastern Brown, Johnson, northwestern
Bartholomew, southern Henry and southeastern Marion Counties,
including the following locations... Greensboro, Peoga, Morgantown,
Knightstown, Modoc, New Whiteland, Lynn, Geneva, Waldron and
Spiceland.

This includes the following highways...
 Interstate 65 between mile markers 74 and 99.
 Interstate 70 between mile markers 112 and 133.
 Interstate 74 between mile markers 101 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Indiana.

&&

LAT...LON 4000 8520 3979 8522 3979 8530 3945 8530
      3937 8564 3919 8624 3951 8629 4011 8502
      4005 8481 4001 8481
TIME...MOT...LOC 2245Z 297DEG 25KT 4006 8497 3954 8609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Puma
Special weather statement, Aug 29, 7:23 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
823 PM EDT Mon Aug 29 2022

INZ028-035-036-043-044-300115-
Montgomery IN-Fountain IN-Parke IN-Warren IN-Vermillion IN-
823 PM EDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of Fountain, northern
Parke, Warren, Vermillion and west central Montgomery Counties
through 915 PM EDT...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Covington and Veedersburg.

This includes Interstate 74 between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4042 8753 4036 8709 3968 8708 3978 8753
TIME...MOT...LOC 0023Z 299DEG 32KT 4020 8763

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Puma
Special weather statement, Aug 29, 9:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1035 PM EDT Mon Aug 29 2022

INZ037-039-046>048-056-300330-
Hendricks IN-Shelby IN-Boone IN-Hancock IN-Hamilton IN-Marion IN-
1035 PM EDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of northern Shelby,
western Hancock, eastern Hendricks, Marion, southeastern Boone and
southern Hamilton Counties through 1130 PM EDT...

At 1034 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Noblesville to 6 miles northwest of
Brownsburg. Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Carmel and Noblesville around 1040 PM EDT.
  Fishers around 1050 PM EDT.

Other locations in the path of these storms include Indianapolis,
Lawrence, Plainfield, Speedway, Greenfield, Beech Grove and
Southport.

This includes the following highways...
 Interstate 65 between mile markers 101 and 135.
 Interstate 69 between mile markers 200 and 210.
 Interstate 70 between mile markers 62 and 103.
 Interstate 74 between mile markers 52 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4012 8603 3965 8563 3963 8645 3995 8663
TIME...MOT...LOC 0234Z 311DEG 23KT 4004 8611 3990 8650

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Nield

The radar

The Indianapolis radar (KIND), 83 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Vigo

When
August 29, 10:00 PM EST to August 30, 1:00 AM EST
Where
Vigo County, 0.7 mi ESE of Fontanet to 0.42 mi E of Fontanet
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.568, -87.237

Heavy rainfall caused flash flooding on Gallagher Road, Baldwin Street and Robertson Road. Following 1-day rainfall of 0.50-1.00 through the morning on the 29th; the area's greatest 1-day rainfall report through the morning of the 30th included 3.38 inches in north-central Vigo County with radar-estimates of 4.00-5.00 inches over the area where flooding occurred.

Flash Flood, Marion

When
August 30, 12:00 AM EST to 3:00 AM EST
Where
Marion County, 1.16 mi NE of Allisonville to 0.66 mi NNE of Allisonville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.914, -86.067

Heavy rainfall led to water flowing over several roads near Castleton. Standing water was deeper than 12 inches on parts of 86th street. The area's greatest rainfall report was 2.90 inches at the Castleton 2 S COOP site, with radar estimates of 2.00-2.50 inches for the area where flooding occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042757, 1042764.